Alert archive / New Jersey / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

June 21, 2021Rockland County, New York; Bergen County, Passaic County, New Jersey

NWS New York, NY issued this special weather statement at Jun 21, 2021, 9:15 PM EDT for Rockland County, New York; Bergen County, Passaic County, New Jersey. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 9:15 PM EDT (01:15 UTC)
Expired
Jun 21, 2021, 10:00 PM EDT
In force
45 min
Issued by
NWS New York, NY

Counties Bergen County, NJ, Passaic County, NJ, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 123 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:56 PM EDTTSTM WND DMGPeekskill, NYCONED REPORTS DOWNED POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS81 KOKX 220115
SPSOKX

Special Weather Statement
National Weather Service New York NY
915 PM EDT Mon Jun 21 2021

NJZ002-004-103-104-NYZ067-069>071-220200-
Western Bergen-Western Passaic-Eastern Bergen-Eastern
Passaic-Rockland-Southern Westchester-Northern Westchester-Orange-
915 PM EDT Mon Jun 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...NORTHERN
BERGEN...WESTCHESTER...SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES...

At 915 PM EDT, strong thunderstorms were clustered over West Milford,
moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Yonkers, New City, Paramus, West Milford, Ossining, Ridgewood,
Peekskill, Monsey, Nanuet, Ramsey, Ringwood, Haverstraw, Tarrytown,
Pompton Lakes and Dobbs Ferry.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7437 4120 7434 4133 7387 4094 7375
      4095 7428 4097 7428 4098 7430 4100 7430
      4100 7433 4101 7434 4100 7435 4101 7435
      4101 7439 4103 7442 4102 7443 4104 7443
      4105 7445 4112 7447
TIME...MOT...LOC 0115Z 260DEG 29KT 4112 7435 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 21, 7:57 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 21, 7:57 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
757 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front will slowly approach from the tonight and pass
through during Tuesday. High pressure builds in Wednesday
through Friday, then offshore for the weekend. The next frontal
system will approach from the west near the end of the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Increased PoPs over approx the western half of the forecast area
as per latest radar trends. Line of thunderstorms over eastern
PA moves in over here. CAPEs still in the range of 1500-2000
J/kg over west of the Hudson River when these storms arrive, so
damaging gusts are possible. Not much in the way of large hail
reports so far, but this will be a possibility as well. Any
severe storm impacts will be mainly west of the Hudson River,
but strong gusts and small hail still a potential in adjacent
areas, including NYC. These storms are expected to weaken
somewhat quickly as they head into a more stable air mass east
of the Hudson. Additional showers are possible after this line
dissipates over the area. Maybe even some dense fog over SE CT
and parts of eastern LI overnight - this will need to be watched
as well. Lows tonight will be mostly in the middle to upper
60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The cold front passes through Tuesday with showers likely
through much of the day. Some of these showers have the
potential to be briefly moderate at times with an isolated
embedded thunderstorm especially in the morning. Showers should
persist much of the day as it moves eastward. With overcast
skies, highs will likely only get into the low to middle 70s
with some warmer spots in the eastern portion of the CWA,
especially if there is clearing in the morning.

Conditions will be improving and drying into the afternoon with
only a slight chance of isolated showers after 8PM. Afterwards
skies become clear for Tuesday night and dew points and
temperatures drop behind the frontal passage. Lows will be in
the upper 40s and lower 50s for the Lower Hudson Valley and
portions of far interior CT. Near the coastline, lows will be in
the middle to upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Fair wx Wed and Thu as high pres builds over the region. Temps
close to or a few degrees blw normal with a Canadian airmass
transitioning thru. Temps similar on Fri, but the influence of
the high will weaken as swly flow aloft begins to develop. Most
likely still dry, but some slight chances for shwrs and tstms
have been included per the NBM with some waa aloft beginning. A
warming trend can be expected for the weekend as the sw flow
strengthens. Humidity will increase on Sun, resulting in higher
apparent temps. The warm and humid wx will continue into Mon
with little change in the airmass. Shwrs and tstms possible Sun-
Mon. Best chances during the peak heating hours each day. The
sw flow pattern is usually best for the nw interior zones. Much
of LI and CT, especially ern portions, could be completely dry
thru the period. The NBM was generally followed.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A weak pre-frontal trough will be in the vicinity tonight. A cold
front then passes through Tuesday morning.

Ceilings expected to lower this evening. A line of showers and
thunderstorms pass through early in the TAF period with some showers
still possibly lingering around through around midnight or so.
Mostly MVFR to IFR for the overnight hours. Cigs/vsbys then improve
Tues morning before lowering once again with showers in the
afternoon. A slight chance of a thunderstorm exists with these
showers, but not enough coverage and confidence to include in the
TAFs at this time.

S-SW winds this evening around 15 kt shift toward W overnight. Gusts
in/near thunderstorms this evening may be above 40kt. NW winds for
Tuesday 10-15 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

TSTM timing could be off by up to an hour.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday...MVFR or lower mainly in the afternoon. Showers
likely with chance of tstms.
.Wednesday and Thursday...VFR.
.Friday and Saturday...Mainly VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds ahead of a cold front at 10-15kt with an occasional gust
to 25kts possible through this evening. Waves on the ocean look
to rise closer to 5 feet tonight as well and remain elevated
through much of the day on Tuesday, especially for areas east of
FII. Extended the SCA east of FII through 22Z Tuesday as seas
will be 5-6 feet much of the day. This may have to be extended
again into Tuesday night as seas are slow to fall.

Winds will be blw sca lvls on Wed, but seas may linger near 5 ft on
the ern ocean. All areas will be blw sca lvls on Thu. Seas may touch
5 ft on the ocean Fri, but the prob is low attm. Conditions
otherwise blw advy criteria. A sca may be needed for all waters,
especially the ocean, over the weekend as ssw winds increase.

&&

.HYDROLOGY...
Heavy downpours this evening can lead to rain amounts of a half
to three quarters of an inch in the Lower Hudson Valley and
adjacent areas. up to a half inch of rain will be possible
elsewhere. Additional rainfall occasionally occurs thereafter
through Tuesday afternoon. Just minor nuisance flooding is
expected with the better chances of this occurring this evening.

&&

.TIDES/COASTAL FLOODING...
A high rip current risk is forecast at the ocean beaches on
Tuesday, with a moderate risk for Wed.

Water levels along the south shore of Nassau county (mainly near
the ocean inlets as opposed to the mainland canals/coves) and
Jamaica Bay may approach minor thresholds with the upcoming high
tide cycle late today.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from 6 AM EDT Tuesday through Tuesday
     evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for ANZ355.
     Small Craft Advisory until 6 PM EDT Tuesday for ANZ350-353.

&&

SYNOPSIS...JMC/MW
NEAR TERM...JC
SHORT TERM...MW
LONG TERM...JMC
AVIATION...JC
MARINE...JMC/MW
HYDROLOGY...JMC/JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 21, 4:48 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
448 PM EDT Mon Jun 21 2021

NJZ006-103-104-NYZ068>071-222100-
Hudson-Western Bergen-Eastern Bergen-Putnam-Rockland-
Northern Westchester-Southern Westchester-
448 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-105>108-NYZ067-222100-
Western Passaic-Eastern Passaic-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-
448 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 304 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-222100-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
448 PM EDT Mon Jun 21 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NYZ072>074-078-079-
176-177-222100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
448 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 21, 8:38 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service New York NY
838 PM EDT Mon Jun 21 2021

NYZ067-220115-
Orange-
838 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...

At 837 PM EDT, a strong thunderstorm was located near Hainesville, or
near Montague, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Port Jervis around 850 PM EDT.
  Unionville around 855 PM EDT.
  Middletown and Howells around 910 PM EDT.
  Goshen and Chester around 915 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern New Jersey...and southeastern New York.

LAT...LON 4150 7472 4150 7448 4157 7442 4160 7435
      4135 7407 4120 7436 4136 7469 4137 7469
      4139 7471 4140 7474 4143 7474 4143 7476
      4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 0037Z 241DEG 33KT 4123 7474
Special weather statement, Jun 21, 9:09 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service New York NY
909 PM EDT Mon Jun 21 2021

NJZ006-105>108-NYZ074-220200-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-
909 PM EDT Mon Jun 21 2021

...DEVELOPING THUNDERSTORMS WILL AFFECT HUDSON...UNION...ESSEX AND
RICHMOND COUNTIES...

At 908 PM EDT, an area of developing showers and thunderstorms was
located over Society Hill, or near New Brunswick, moving northeast
at 25 mph.

Winds in excess of 30 mph are possible with this activity.

Locations impacted include...
Newark, Elizabeth, Bayonne, Plainfield, Linden, Orange, Summit,
Millburn, Harrison, Todt Hill, Caldwell, Huguenot, The Verrazano
Narrows Bridge, Port Richmond and Tottenville.

This includes the following New York State COVID tent site
Staten Island OMH.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4049 7427 4052 7425 4055 7425 4056 7421
      4060 7422 4059 7428 4060 7446 4066 7440
      4067 7440 4065 7445 4067 7446 4076 7436
      4076 7438 4086 7432 4087 7434 4091 7433
      4068 7406 4059 7404 4053 7412 4050 7422
TIME...MOT...LOC 0108Z 230DEG 24KT 4055 7446
Special weather statement, Jun 21, 9:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
915 PM EDT Mon Jun 21 2021

NJZ002-004-103-104-NYZ067-069>071-220200-
Western Bergen-Western Passaic-Eastern Bergen-Eastern
Passaic-Rockland-Southern Westchester-Northern Westchester-Orange-
915 PM EDT Mon Jun 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...NORTHERN
BERGEN...WESTCHESTER...SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES...

At 915 PM EDT, strong thunderstorms were clustered over West Milford,
moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Yonkers, New City, Paramus, West Milford, Ossining, Ridgewood,
Peekskill, Monsey, Nanuet, Ramsey, Ringwood, Haverstraw, Tarrytown,
Pompton Lakes and Dobbs Ferry.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7437 4120 7434 4133 7387 4094 7375
      4095 7428 4097 7428 4098 7430 4100 7430
      4100 7433 4101 7434 4100 7435 4101 7435
      4101 7439 4103 7442 4102 7443 4104 7443
      4105 7445 4112 7447
TIME...MOT...LOC 0115Z 260DEG 29KT 4112 7435

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:38 PM EDTSpecial Weather StatementOKXOrange37 min
Jun 21, 8:47 PM EDTSevere Thunderstorm WarningOKXOrange43 min
Jun 21, 9:09 PM EDTSpecial Weather StatementOKXRichmond51 min
Jun 21, 9:26 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester49 min
Jun 21, 9:44 PM EDTTornado WarningOKXRockland, Westchester21 min
Jun 21, 10:13 PM EDTSpecial Weather StatementOKXPutnam, Westchester47 min
Jun 22, 5:26 AM EDTCoastal Flood StatementOKXNassau16 hr
Jun 22, 12:39 PM EDTSpecial Weather StatementOKXSuffolk51 min
Jun 22, 2:22 PM EDTSpecial Weather StatementOKXSuffolk53 min
Jun 22, 3:39 PM EDTSmall Craft AdvisoryOKX12 hr
Jun 22, 1:13 PM EDTSpecial Weather StatementOKX47 min
Jun 22, 2:19 PM EDTSpecial Weather StatementOKX56 min

Nearby

Special Weather Statements in New Jersey, 2021Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.